Hail, Hutchinson
- When
- May 26, 5:55 PM CST
- Where
- Hutchinson County, 4.27 mi NE of Menno Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.300, -97.520
Thunderstorms produced large hail northeast of Menno and penny size hail in and near Mitchell in the late afternoon and early evening of May 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail northeast of Menno and penny size hail in and near Mitchell in the late afternoon and early evening of May 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 5:28 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 628 PM CDT MON MAY 26 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 340 PM CDT MON MAY 26 2014 WEAKLY FORCED PATTERN CREATING GREAT CHALLENGE TO LOCATING AND TIMING OF CONVECTION...AND WILL HAVE TO DEAL WITH ONE MORE DAY OF THIS BEFORE THINGS QUIET DOWN. PV LOBE WRAPPING FROM SOUTHERN WAVE COMING UP INTO HEART OF CWA...AND WEAK UPPER LOW REFLECTION HAS MOVED ALONG SW MN/NW IA BORDER EVIDENT ON RADAR. FOR THE MOST PART... STORM MOTION IS PRETTY RANDOM ACROSS THE AREA...AND LACK OF ANY SHEAR HAS MEANT UPDRAFTS PRETTY SHORT LIVED. LIKELY A LITTLE SUB SEVERE HAIL WITH STRONGER DEVELOPMENTS TO GO ALONG WITH SOME VERY HEAVY RAINFALL...AND THIS WILL CONTINUE TO BE A FEATURE OF THE WEST/SOUTH CWA INTO EARLY EVENING...WHEN LOSS OF DIURNAL CYCLE AND EASTWARD DRIFT TO UPPER WAVE WILL DIMINISH COVERAGE AND INTENSITY FAIRLY QUICKLY. HIGH RES MODELS...AS EXPECTED...HAVE SUFFERED QUITE A BIT DUE TO THE WEAK DYNAMIC FORCING. SOME HINTS THAT MOST LONG LIVED SHOWERS/STORMS WOULD CONTINUE ALONG THE WEAK CONVERGENCE BOUNDARY AS IT SETTLES TONIGHT TO NEAR/SOUTH OF I 90...BUT THIS FORECAST BY A MAJORITY OF MODELS...IS SOMEWHAT AGAINST CURRENT TRENDS OF THIS FEATURE HANGING TO THE NORTHWEST OF THE CWA. MOISTURE WITH NOWHERE TO REALLY GO IN THE DOLDRUMS OF FLOW MAY MEAN A FEW LOWER CLOUDS/LIGHT FOG NEAR AND NORTH OF THE WEAK BOUNDARY. SHOULD BE FAIRLY QUIET TO START ON TUESDAY...BUT GIVEN THE SAME DIURNAL DESTABILIZATION AND DESPITE LESS UPPER SUPPORT...WILL LIKELY GET ONCE AGAIN SCATTERED CONVECTIVE DEVELOPMENT DURING THE AFTERNOON...THIS TIME FAVORED OVER THE SOUTHEASTERN HALF AS TROUGH AXIS DRIFTING EASTWARD WILL INTRODUCE JUST A BIT OF WESTERLY COMPONENT ALOFT. RIDGING INTO THE WEST SHOULD CUT OFF PRECIP THREAT. TEMPS IN THE MID TO UPPER 80S TO THE WEST WHERE A BIT MORE SUN... MAINLY LOWER 80S EAST. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 340 PM CDT MON MAY 26 2014 ANTICIPATE LINGERING SHOWER/THUNDERSTORM ACTIVITY TO DIMINISH THROUGH THE EARLY-MID EVENING TUESDAY...AS THE WEAK BOUNDARY CONTINUES TO DRIFT SLOWLY SOUTHEAST OUT OF OUR FORECAST AREA. VARIOUS MODELS PAINTING SOME LIGHT QPF ACROSS PARTS OF THE AREA WEDNESDAY...BUT WITH DRYING SURFACE HIGH SAGGING SOUTHWARD INTO MINNESOTA...AND LITTLE IF ANY SUPPORT FROM ABOVE GIVEN UPPER RIDGE BUILDING BACK INTO THE NORTHERN PLAINS/UPPER MIDWEST...WILL LEAVE THAT PERIOD DRY. RIDGE WILL DOMINATE THROUGH THE END OF THE WORK WEEK WITH MOSTLY CLEAR SKIES AND DRY CONDITIONS. LIGHT WINDS IN THE SURFACE RIDGE AXIS WEDNESDAY WILL GRADUALLY BECOME MORE SOUTHERLY THROUGH THE END OF THE WEEK...STRONGEST IN THE AFTERNOON AND EARLY EVENING WHEN MIXING IS MAXIMIZED. WILL ALSO CONTINUE WITH LOWERING SURFACE DEW POINTS DURING THE MID AFTERNOON-EARLY EVENING...LEANING TOWARD DRIER MOS/BIAS-CORRECTED GRIDS DURING THESE PERIODS. LITTLE CHANGE IN GOING TEMPERATURES...WITH MID TO LATE WEEK HIGHS IN THE MID 80S TO NEAR 90 AND LOWS AROUND 60 THROUGH WEDNESDAY NIGHT... STAYING A LITTLE WARMER THURSDAY NIGHT WITH SLIGHTLY STRONGER LOW LEVEL FLOW AND AN INCREASE IN LOW LEVEL MOISTURE. WEEKEND STILL LOOKS TO BE ON THE WETTER SIDE. ALL MODELS SHOWING A TROUGH PUSHING INTO THE NORTHERN PLAINS AS THE UPPER RIDGE SHIFTS EAST...THOUGH VAST DIFFERENCES IN EVOLUTION OF HOW THIS ACTUALLY OCCURS...WITH SOME SHOWING A MORE DOMINANT NORTHERN STREAM AND OTHERS KICKING A STRONG WAVE OUT OF THE SOUTHERN STREAM TROUGH. EITHER SOLUTION SHOULD RESULT IN INCREASED PRECIPITATION CHANCES OVER THE WEEKEND...THOUGH LOW CONFIDENCE IN TIMING/LOCATION OF PRIMARY FEATURES PRECLUDES BUMPING POPS ABOVE HIGHER END CHANCE RANGE AT THIS TIME. ABOVE MENTIONED DIFFERENCES ARE RESULTING IN SIGNIFICANT DISCREPANCIES IN LOW LEVEL TEMPERATURES BY THE END OF THIS FORECAST PERIOD. WITH HIGH DEGREE OF UNCERTAINTY...HAVE NOT STRAYED FAR FROM MODEL CONSENSUS VALUES...WHICH HOLD ON TO LOWER TO MID 80S FOR HIGHS SATURDAY...THEN COOL INTO THE MID 70S TO LOWER 80S SUNDAY/MONDAY. THESE VALUES FAIRLY CLOSE TO ENSEMBLE MEANS FROM BOTH GFS AND ECMWF...WITH OPERATIONAL 26/12Z GFS THE WARM OUTLIER AMONG MOST OF THE AVAILABLE SOLUTIONS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 628 PM CDT MON MAY 26 2014 ISOLATED SHRA/TSRA WILL CONTINUE TO DECREASE WITH COVERAGE TOO SMALL TO INCLUDE IN ANY OF THE TAF FORECASTS. OTHERWISE...VFR EXPECTED THROUGH 09Z...AREAS OF VISIBILITIES 3-5SM IN FOG 09Z- 15Z...THEN VFR AGAIN 15Z-28/00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...JH AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 533 AM CDT MON MAY 26 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-271045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 533 AM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA TODAY AND TONIGHT...NO SEVERE STORMS ARE EXPECTED...THOUGH A FEW STORMS COULD PRODUCE SMALL HAIL. IN ADDITION...BECAUSE OF THE EXPECTED SLOW MOVING NATURE OF THE STORMS...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL AGAIN BE THE POSSIBILITY OF THUNDERSTORMS ON TUESDAY OVER PORTIONS OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sioux Falls radar (KFSD), 71 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
3 hail. Local standard time, as filed.
Hail was mostly pea size. The hail was accompanied by just under an inch of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516477, 516478, 516479.